Alabama, 2012Flash Flooding in Alabama, May 8, 2012
May 8, 2012 · NWS BMX · 4 events in 3 counties and zones
On Tuesday, May 8, slow-moving clusters of thunderstorms and heavy rain developed ahead of an approaching cold front and moved into northwest central Alabama, producing flash flooding and isolated sub-severe wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Tuesday, May 8, slow-moving clusters of thunderstorms and heavy rain developed ahead of an approaching cold front and moved into northwest central Alabama, producing flash flooding and isolated sub-severe wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 8, 5:45 PM CST, 10 minutes earlier.
Area forecast discussion, May 8, 5:45 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT TUE MAY 8 2012
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
OVERALL...THE MODEL SUITE THIS RUN DISPLAYS GOOD CONTINUITY FROM
PREVIOUS RUNS WITH NO APPARENT SURPRISES. A NORTHERN STREAM UPPER LOW
AND ASSOCIATED TROUGH WAS DROPPING SOUTHWARD THROUGH THE NORTHERN
PLAINS PER LATEST WATER VAPOR IMAGERY. THIS FEATURE WILL PUSH A
SURFACE COLD FRONT THROUGH THE REGION LATE TONIGHT THROUGH
WEDNESDAY. THEREFORE...UNSETTLED CONDITIONS WILL EXIST THE NEXT 24
HOURS OR SO. THEN A SHORT WAVE RIDGE MOVES OVERHEAD AS DRIER AIR
FILTERS IN BEHIND THE FRONT. SO...THURSDAY AND FRIDAY LOOK RAIN
FREE. THE UNSETTLED WEATHER RETURNS SATURDAY THROUGH MONDAY AS CUT
OFF ENERGY APPROACHES FROM THE BAJA REGION.
A FEW WEAK IMPULSES/MCVS WILL TRAVERSE THE REGION OUT AHEAD OF THE
MAIN TROUGH THROUGH WEDNESDAY EVENING. INSTABILITY/LAPSE
RATES/UPWARD MOTION ARE NOT THAT IMPRESSIVE THIS AFTERNOON...
BUT A FEW STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL
HAIL. PRECIP WATER VALUES AROUND 1.50 INCHES SLOWLY CREEP NORTHWARD
AHEAD OF THE SURFACE FRONT OVERNIGHT. THERE WILL BE SHOWERS AND
THUNDERSTORMS AROUND TONIGHT BUT SOME LOSS OF INTENSITY EXPECTED
AFTER SUNSET. INSTABILITY VALUES AND BULK SHEAR BECOME A BIT MORE
FAVORABLE FOR A FEW STRONG TO SEVERE THUNDERSTORMS ON WEDNESDAY...
BUT THIS ENHANCED ACTIVITY WILL BE CONFINED TO AREAS NEAR AND
SOUTH OF INTERSTATE 85...ALONG AND SOUTH OF THE SURFACE FRONT.
THIS ACTIVITY SHOULD BE CONFINED TO A SMALL WINDOW BETWEEN NOON
AND 6 PM.
MODELS BEGIN TO DIVERGE SOMEWHAT INTO THE WEEKEND AND BEYOND. THE
CUT OFF ENERGY FROM THE SOUTHWEST APPROACHES CENTRAL ALABAMA SLOWLY
AND WILL NOT CLEAR THE AREA UNTIL A WEAK NORTHERN STREAM SYSTEM
PICKS IT UP. THE EXACT EVOLUTION OF THIS SCENARIO IS STILL
UNCERTAIN...BUT WILL LEAD TO SEVERAL DAYS OF POTENTIAL RAIN
CHANCES. THEREFORE...THIS ALSO LEADS TO UNCERTAINTY IN THE
ATMOSPHERIC SPECIFICS...BUT INSTABILITY AND UPPER SUPPORT DO NOT
LOOK OVERLY IMPRESSIVE FOR ORGANIZED SEVERE STORMS. AT THIS
TIME...WILL KEEP THUNDER MENTION EACH DAY FROM SATURDAY ON AND KEEP
THE HIGHEST POPS DURING THE MAXIMUM HEATING TIMES OF THE AFTERNOON.
75
&&
.AVIATION...
00Z TAF DISCUSSION.
A SLOW MOVING COLD FRONT WAS LOCATED ACROSS EXTREME NW ALABAMA.
CLUSTERS OF SHWRS/TSTMS WERE OCCURRING OVER CENTRAL ALABAMA AHEAD OF
THE FRONT. THE MOST INTENSE RAINFALL AND TSTM ACTIVITY WILL OCCUR
ACROSS WEST ALABAMA THRU 03Z...POSSIBLY SHIFTING EAST OF I-65 AFTER
03Z...BUT THE LOSS OF DAYTIME HEATING WILL LIKELY RESULT IN THE
WEAKENING OF THE TSTMS. MOSTLY SHWRS WERE FORMING OVER SOUTHEAST
ALABAMA BETWEEN KMGM AND KTOI...AND THIS ACTIVITY WILL LIKELY
DIMINISH RATHER QUICKLY THIS EVENING.
OUTSIDE OF RAIN AREAS...VFR CONDS EXPECTED THRU 09Z. THE COLD FRONT
SHOULD BE NEAR THE I-20 CORRIDOR BY 12Z AND A LOWER CLOUD DECK WITH
CIGS BETWEEN 1000-2000 FEET AGL WILL LIKELY DEVELOP ALONG AND BEHIND
FRONT. ANOTHER ROUND OF TSTMS EXPECTED TO AFFECT SOUTH CENTRAL
ALABAMA BETWEEN 12Z AND 18Z AS SHORT WAVE TROF APPROACHES ALABAMA
FROM THE WEST. FARTHER NORTH...ONLY SCT SHWRS EXPECTED AFTER 12Z
DUE TO THE COOLER AIR MASS ASSOCIATED WITH THE FRONT. CIGS WILL
GRADUALLY LIFT ACROSS THE NORTHERN TAF SITES AS DRIER AIR WORKS INTO
THE AREA.
58/ROSE
NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL LAST THROUGH THE 9TH OF MAY.
DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF WILL HAVE
AMD NOT SKED APPENDED TO THE END OF THE FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 60 71 50 74 48 / 50 50 10 0 0
ANNISTON 60 71 51 76 50 / 50 60 10 0 0
BIRMINGHAM 62 73 53 76 53 / 50 50 10 0 0
TUSCALOOSA 64 74 53 79 52 / 60 50 10 0 0
CALERA 63 72 54 77 54 / 60 60 10 0 0
AUBURN 65 74 54 78 55 / 50 70 20 0 0
MONTGOMERY 66 75 56 79 55 / 60 70 20 0 0
TROY 65 76 53 79 50 / 60 70 20 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 12:23 PM CST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT TUE MAY 8 2012
ALZ011>015-017>050-091830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
123 PM CDT TUE MAY 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A THREAT OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS AND
LARGE HAIL ON WEDNESDAY...AS A COLD FRONT SLOWLY MOVES THROUGH
THE STATE. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE
GENERALLY NEAR AND SOUTH OF INTERSTATE 85...MAINLY DURING THE
AFTERNOON HOURS. THE THREAT WILL COME TO AN END AS THE FRONT
PUSHES SOUTHWARD.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
WEDNESDAY DUE TO THE SEVERE THUNDERSTORM THREAT.
In the hours before
Special weather statement, May 8, 1:07 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT TUE MAY 8 2012
ALZ049-081930-
PIKE AL-
207 PM CDT TUE MAY 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIKE COUNTY UNTIL
230 PM CDT...
AT 206 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRUNDIDGE. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRUNDIDGE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3167 8597 3190 8580 3188 8579 3188 8577
3181 8567 3178 8566 3173 8571 3171 8571
3170 8572 3165 8572 3161 8575
TIME...MOT...LOC 1907Z 223DEG 2KT 3171 8581
56Local storm report, May 8, 3:24 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT TUE MAY 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ELMORE 32.54N 86.32W
05/08/2012 E0.25 INCH ELMORE AL AMATEUR RADIO
&&
TGOGGINSSpecial weather statement, May 8, 4:39 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CDT TUE MAY 8 2012
ALZ012-082315-
LAMAR AL-
539 PM CDT TUE MAY 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 615
PM CDT...
AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SULLIGENT...MOVING SOUTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SULLIGENT...
BEDFORD...
LAMAR COUNTY AIRPORT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3390 8823 3402 8822 3392 8796 3377 8807
3380 8825
TIME...MOT...LOC 2240Z 009DEG 4KT 3392 8821
19Special weather statement, May 8, 5:44 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT TUE MAY 8 2012
ALZ030-090030-
SUMTER AL-
644 PM CDT TUE MAY 8 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMTER COUNTY UNTIL 730
PM CDT...
AT 640 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF EMELLE...OR 15 MILES NORTHWEST OF
LIVINGSTON...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LIVINGSTON...
EMELLE...
BOYD...
THE UNIVERSITY OF WEST ALABAMA...
GAINESVILLE...
&&
LAT...LON 3283 8837 3283 8812 3279 8810 3280 8806
3277 8808 3278 8811 3271 8808 3269 8811
3269 8804 3264 8806 3264 8808 3259 8806
3261 8800 3258 8800 3260 8839
TIME...MOT...LOC 2344Z 269DEG 17KT 3270 8839
GRANTHAMFlash Flood, Marion
- When
- May 8, 5:55 PM CST to 8:30 PM CST
- Where
- Marion County, 0.69 mi W of Guin to 1.59 mi SSW of Guin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.972, -87.932
Heavy rainfall caused extensive flooding in downtown Guin. Numerous roads were under water and closed. Water across U.S. Highway 43 was 3 feet deep. In addition, water flowed into several homes and businesses.
Flash Flood, Fayette
- When
- May 8, 6:26 PM CST to 8:30 PM CST
- Where
- Fayette County, 0.6 mi NNW of Fayette to 0.68 mi WNW of Fayette
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.688, -87.835
Heavy rainfall resulted in water 6 inches deep across streets in downtown Fayette.
Flash Flood, Lamar
- When
- May 8, 6:30 PM CST to 8:30 PM CST
- Where
- Lamar County, 1.2 mi ENE of Vernon to 0.31 mi E of Vernon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.756, -88.100
Alabama Highway 18 in downtown Vernon was closed as a result of heavy rainfall and water flowing over the roadway.
Flash Flood, Lamar
- When
- May 8, 6:30 PM CST to 8:30 PM CST
- Where
- Lamar County, 1.93 mi SSE of Beaverton to 0.42 mi SE of Beaverton
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 33.904, -88.017
Heavy rainfall resulted in water across several roads south of Beaverton, which had to be closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, May 8, 2012$270,000 · EF0 · 7 events
- Flash Flooding and Heavy Rain in Pennsylvania, May 8, 2012$165,000 · 6 events
- Damaging Wind in Arizona, May 8, 2012$120,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Texas, May 8, 20121 injured · $50,000 · 1 in hail · 8 events
- Flash Flood in Puerto Rico, May 8, 2012$100,000 · 1 event
- Hail in Texas, May 8, 2012$20,000 · 1.75 in hail · 1 event
- Flood in Arkansas, May 8 to 16, 2012$15,000 · 1 event
- Hail in New Mexico, May 8, 20121.75 in hail · 4 events
- Funnel Clouds in Wisconsin, May 8, 20123 events
- Flash Flooding in Ohio, May 8, 2012$5,000 · 2 events
- Damaging Winds in Florida, May 8, 2012$2,000 · 59 kt wind · 2 events
- Damaging Winds in Florida, May 8, 201252 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386224, 386225, 386227, 386228.